Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 95, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 9, 2020, 4:51 PM CDT for Republic County, Kansas. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2020, 4:51 PM CDT (21:51 UTC)
- Expired
- Jun 9, 2020, 5:15 PM CDT
- In force
- 24 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Republic County, KS
The radar
The Grand Island radar (KUEX), 76 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 4:55 PM CDT | TSTM WND DMG | 1 N Belleville, KS | DELAYED REPORT. A TELEPHONE POLE WAS SNAPPED AT THE INTERSECTION OF HIGHWAY 81 AND M STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 2:36 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 384 J/kg
- Mixed-layer CIN
- -304 J/kg
- Mixed-layer LCL
- 994 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
198
WUUS53 KTOP 092151
SVRTOP
KSC157-092215-
/O.NEW.KTOP.SV.W.0095.200609T2151Z-200609T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
451 PM CDT Tue Jun 9 2020
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Western Republic County in north central Kansas...
* Until 515 PM CDT.
* At 451 PM CDT, a severe thunderstorm was located 4 miles southeast
of Republic, moving north at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Belleville, Scandia and Republic.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for north central
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 9759 3979 9758 3972 9782 3988 9793
4000 9793
TIME...MOT...LOC 2151Z 171DEG 37KT 3990 9775
HAIL...1.00IN
WIND...60MPH
$$
TeefeyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:50 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Jun 9, 3:50 PM CDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Topeka KS 350 PM CDT Tue Jun 9 2020 .SHORT TERM...(This evening through tonight) Issued at 350 PM CDT Tue Jun 9 2020 As of 20z this afternoon, remnants of Cristobal continued to move to the north across the Mississippi Valley with a second mid-level wave ejecting over the central Plains. Surface low pressure in central Kansas has deepened to 994mb on the lee of the Rockies with a strong pressure gradient present behind the low over western Kansas. A dry line was observed extending from the low to the southeast along a line from Salina to just south of Emporia extending south from there. Ahead of the boundary, cumulus has developed in an environment favorable for strong to severe storms as the 19z TOP sounding shows approx. 2500 J/KG of surface based CAPE with 45-50 kts of bulk shear. Over the next few hours, expecting convective initiation to develop along and north of the aforementioned boundary with all severe hazards possible (including a few tornadoes). The best chance for storms and tornadoes is near the KS/NE border where ESE surface winds will increase low-level storm relative helicity. These storms should move across the area fairly quickly with the severe threat ending by 8-9pm tonight. Additional showers and thunderstorms are possible in the deformation zone of the surface low overnight before the mid-level wave ejects east of the forecast area by early to mid-morning on Wednesday. Only minor concerns for flooding at this point given the progressive nature of the storms this afternoon and only light to moderate rainfall overnight; will continue to monitor the flooding threat as precip builds in. Lows fall into the 50s tonight behind the surface cold front. The pressure gradient increases on the back side of the surface low leading to strong and damaging winds overnight. 50-60kt 925mb winds and 850mb winds approaching 70kt will move across the CWA, allowing for sustained northwest winds of 30 to 40 mph with gusts up to 60 mph in the western half of the CWA where the High Wind Warning is in place tonight through early Wednesday morning. Will keep the Wind Advisory for the eastern half of the CWA through tomorrow morning; still thinking winds will fall short of wind warning criteria with gusts up to 50 mph possible. .LONG TERM...(Wednesday through Tuesday) Issued at 350 PM CDT Tue Jun 9 2020 A few lingering showers may be around to start the day Wednesday before the system departs to the east. Winds begin to relax during the afternoon Wednesday with highs much cooler than they have been for the past week, only reaching into the upper 70s. For the rest of the week and into the weekend, ridging builds into the Plains keeping conditions dry with temperatures climbing back to near 90 degrees by the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1243 PM CDT Tue Jun 9 2020 VFR conditions will continue through at least the first half of the period. There is low confidence in TS impacting terminals this afternoon, so have left VCTS with VFR conditions through this evening. MVFR cigs and precip build in overnight with winds becoming strong and remaining so through the period. Precip is expected to end by mid-morning. && .TOP WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 1 AM to noon CDT Wednesday for KSZ011-012-023- 024-026-038>040-054>056-058-059. High Wind Warning from 7 PM this evening to 7 AM CDT Wednesday for KSZ008>010-020>022-034>037. && SHORT TERM...Flanagan LONG TERM...Flanagan AVIATION...Flanagan
Hazardous weather outlook, Jun 9, 3:57 PM CDT, 54 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 357 PM CDT Tue Jun 9 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-102100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 357 PM CDT Tue Jun 9 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Severe thunderstorms are possible this afternoon and into the early evening for areas along and north of a line from Herington to Ottawa. Storms could develop along a northward moving front around 3 pm along the Herington to Ottawa line. Then storms would continue moving north potentially exiting northeast KS by around 9pm. These storms will be capable of producing tornadoes, large hail, and damaging winds. Very strong northwest winds are forecast to develop overnight and into Wednesday morning with gusts potentially between 40 and 60 mph. Take actions now to secure outdoor objects that could be thrown around in the wind. These winds could also cause power outages, so think about having devices charged ahead of time. High wind warnings and wind advisories go into effect this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters across north central and northeast Kansas should be ready to activate this afternoon/evening. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jun 9, 4:41 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Topeka KS
441 PM CDT Tue Jun 9 2020
KSZ008-092215-
Republic-
441 PM CDT Tue Jun 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN REPUBLIC COUNTY UNTIL 515
PM CDT...
At 441 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Scandia, moving northwest at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Belleville, Scandia and Republic.
A Tornado Watch remains in effect until 1000 PM CDT for north central
Kansas.
LAT...LON 4000 9759 3985 9755 3973 9780 3989 9793
4000 9793
TIME...MOT...LOC 2141Z 153DEG 25KT 3986 9774
TeefeyThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 3:31 AM CDT | High Wind Warning | TOP | Clay, Cloud, Dickinson, Geary, Marshall, Morris and 4 more | 24 hr |
| Jun 9, 3:31 AM CDT | Wind Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 32 hr |
| Jun 9, 4:41 PM CDT | Special Weather Statement | TOP | Republic | 34 min |
| Jun 9, 5:11 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 34 min |
| Jun 9, 5:13 PM CDT | Special Weather Statement | TOP | Riley | 32 min |
| Jun 9, 5:15 PM CDT | Special Weather Statement | TOP | Pottawatomie | 30 min |
| Jun 9, 5:28 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 32 min |
| Jun 9, 5:31 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 14 min |
| Jun 9, 5:47 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 43 min |
| Jun 9, 6:16 PM CDT | Special Weather Statement | TOP | Marshall | 29 min |
| Jun 9, 6:26 PM CDT | Tornado Warning | TOP | Marshall, Nemaha | 34 min |
| Jun 9, 6:58 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 17 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.